Idaho, 2020

Lightning Strike in Idaho, August 25, 2020

August 25, 2020 · NWS PIH · 1 event in 1 county or zone

Passing thunderstorms caused fires in Pocatello.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Passing thunderstorms caused fires in Pocatello.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 25, 1:18 PM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 25, 1:18 PM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
218 PM MDT Tue Aug 25 2020

.DISCUSSION...
An upper-level shortwave moving through the region continues to
serve as the catalyst, along with afternoon heating, for a round of
showers and thunderstorms later this afternoon and evening. Hazy
conditions from wildfires across the western U.S. did inhibit
surface heating a bit this morning but afternoon visible satellite
imagery is starting to shows some breaks and this is where we may
see sufficient destabilization for tstms later today. SPC maintains
a marginal risk for severe weather today with the primary threat
being gusty winds. Given the dry conditions over the last few weeks,
lightning strikes will be a huge concern for potential wildfire
ignition as well thusly red flag warnings remain in place across all
of eastern Idaho. Convective activity should begin to diminish as
the evening progresses with another round of showers and
thunderstorms possible again Wednesday. Coverage likely will not be
as great however. Higher elevation PoPs linger into Thursday as
well.

Moisture begins to decrease a bit Friday and into the weekend with
PoPs generally isolated in nature and focused across the eastern
Highlands but in all likelihood most of eastern Idaho will remain
dry. Temperatures today and through the first half of the weekend
will run at or just above climatological norms.

Things change as we move into Sunday and early next week as a autumn-
like cold front looks to push through the region on Sunday. A
significant cooldown is expected behind this front with highs Monday
and Tuesday in the upper 60s to lower 70s across the lower
elevations with overnight lows dipping into the 40s, 30s across the
higher elevations. McKaughan

&&

.AVIATION...
Multiple rounds of showers and thunderstorms will continue into
tomorrow. At the moment, we will carry VCTS or VCSH to account for
this, with short term updates to include showers or thunderstorms
onsite if necessary. Gust winds over 35kts along with a brief
downpour are possible. Hail is less likely, but certainly not out
of the question. Keyes

&&

.FIRE WEATHER...
Isolated showers and storms continue early this afternoon across
central and eastern Idaho. We are still facing a struggle due to
smoke and/or cloud cover to force scattered coverage. The storm
responsible is still moving through and there is some clearing out
there, so we aren't going to drop the RED FLAG WARNING. Gusty
winds over 40mph are possible along with brief heavy rain.
Stronger storms could produce gusts near 60mph and/or hail.
Heading into Wednesday, more showers and storms are expected, with
similar risks. Coverage looks to be a little lower vs today (IF
we realize full potential), so at the moment no RED FLAG WARNINGS
are anticipated. We might get close for the central mountains and
the northern end of 410, but certainly nothing with great
confidence at the moment. Thunderstorm coverage thins out even
more Friday with isolated storms mainly over higher elevations.
Attention then turns toward the weekend, when we are still looking
at a major pattern shift for a bit. A large low drops out of
Canada, dragging a cold front through Sunday along with
temperatures dropping to 5-15 degrees BELOW AVERAGE behind it.
Stronger winds are likely Saturday with MAYBE potential Red Flag
conditions in some areas. We will be watching that as things get
closer. Keyes

&&

.AIR STAGNATION...
Air quality remains variable this week as southwest flow aloft
maintains smoke trajectory from CA, NV and OR. Thunderstorm
activity today through Thursday could provide some cleansing/wash
out of the atmosphere, but those effects would likely be localized,
and could fill back in depending on overnight inversion set up.
There is no expectation of widespread wholesale improvement until
upper trough dives into the region over the weekend, turning upper
flow northwest.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ410-411-413-
422-425-427-475-476.

&&

In the hours before

Local storm report, Aug 25, 4:36 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
536 PM MDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     4 W SODA SPRINGS        42.66N 111.66W
08/25/2020  M52 MPH          CARIBOU            ID   UTILITY COMPANY

            UNION PACIFIC RR OBSERVATION

&&

VPRESTON
Local storm report, Aug 25, 4:38 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
538 PM MDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     20 SE ARCO              43.43N 113.02W
08/25/2020  M67 MPH          BUTTE              ID   DEPT OF HIGHWAYS

            ITD INL PUZZLE - CENTRAL FACILITIES

&&

VPRESTON
Local storm report, Aug 25, 4:42 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
542 PM MDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     SE ATOMIC CITY          43.44N 112.81W
08/25/2020  M57 MPH          BINGHAM            ID   OTHER FEDERAL

            INL ARL FRD - ATOMIC CITY

&&

VPRESTON
Local storm report, Aug 25, 4:43 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
543 PM MDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     CENTRAL INL             43.59N 112.94W
08/25/2020  M63 MPH          BUTTE              ID   OTHER FEDERAL

            INL ARL FRD OBSERVATION

&&

VPRESTON
Local storm report, Aug 25, 4:48 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
548 PM MDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     5 S HOWE                43.71N 113.00W
08/25/2020  M56 MPH          BUTTE              ID   OTHER FEDERAL

            INL ARL FRD - BASE OF HOWE PEAK

&&

VPRESTON
Special weather statement, Aug 25, 4:53 PM MST, 1 minute before
Special Weather Statement
National Weather Service Pocatello ID
553 PM MDT Tue Aug 25 2020

IDZ051-055-260045-
Eastern Magic Valley ID-Shoshone/Lava Beds ID-
553 PM MDT Tue Aug 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE...
SOUTHEASTERN LINCOLN AND NORTHERN MINIDOKA COUNTIES UNTIL 645 PM
MDT...

At 553 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Hazelton, or 19 miles northwest of Burley, moving
northeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Kimama and Laidlaw Corrals Airport.

LAT...LON 4276 11393 4277 11396 4277 11405 4281 11405
      4281 11413 4322 11365 4303 11339 4267 11393
TIME...MOT...LOC 2353Z 223DEG 40KT 4271 11408

ND

The radar

The Pocatello radar (KSFX), 32 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Bannock

When
August 25, 4:54 PM MST to 5:10 PM MST
Where
Bannock County, 1 mi N of Pocatello
Property damage
$10,000
Reported by
Newspaper
Coordinates
42.885, -112.430

It is believed lightning struck transformers creating sparks that caused two fires in Pocatello. The first occurred in a field outside the School District 25 main office building on Pole Line Road. A second fire occurred at the 500 block of North Ninth Avenue. Sparks from a transformer ignited a grass fire that destroyed a car and spread to the exterior of a house destroying the attic. The home was unoccupied and was declared salvageable. About 1,000 Pocatello residents also lost power.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916500.